Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 9:01 PM CDT for Effingham County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 9:01 PM CDT (02:01 UTC)
- Expired
- May 10, 2003, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Effingham County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2426 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS53 KILX 110201 SVRILX ILC049-110300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 901 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 1000 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM EFFINGHAM TO 11 MILES SOUTHWEST OF ALTAMONT...OR FROM EFFINGHAM TO 10 MILES EAST OF VANDALIA... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... SHUMWAY THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3894 8880 3893 8839 3916 8840 3921 8877 $$ GOETSCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:20 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, May 10, 2:20 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT SAT MAY 10 2003 HIGH RISK OF SEVERE WEATHER REMAINS CHALLENGE FOR TODAYS PACKAGE. MODELS IN RELATIVELY GOOD AGREEMENT FOR INGREDIENTS COMING TOGETHER TO BRING A SIGNIFICANT OUTBREAK OF SEVERE WEATHER TO FORECAST AREA AGAIN THIS EVENING. LOW LEVEL SHEAR AND DYNAMICS SHOULD ADD TO THE TORNADIC POTENTIAL LATE THIS AFTERNOON INTO THIS EVENING. BEST 0-3 KM VGP APPEARS TO BE WITH ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WITH A POTENTIAL TRANSFORMATION TO A LINEAR MODE AS CONVECTION FROM FRONT RACES AHEAD OF BOUNDARY AS IT CROSSES FORECAST AREA. SPEED OF SYSTEM MAY REDUCE PERIOD OF HEAVY RAINFALL BUT GIVEN CURRENT LEVEL OF SATURATION IT WONT TAKE MUCH TO REINFORCE FLOODING THAT OCCURRED THIS MORNING. WILL KEEP FLASH FLOOD WATCH IN PLACE OVERNIGHT FOR ALL OF FORECAST AREA. MUCH QUIETER WEATHER ON TAP AFTER TONIGHT. SOME POTENTIAL FOR WRAP AROUND AND COLD POOL INSTABILITY SHOWERS IN NORTHWEST FLOW INTO SUNDAY NIGHT THEN DRY UNTIL MIDWEEK. GFS STILL DEVELOPING HEALTHY SYSTEM FOR WEDNESDAY INTO THURSDAY WHILE ECMWF BRINGS ONLY A MINOR SYSTEM THROUGH. ENSEMBLES AND 84HR ETA ALSO SEEM TO SUGGEST GOOD POTENTIAL FOR PRECIP. WILL ADD A BIT MORE PRECIP WORDING THAN PREVIOUS PACKAGE BUT WILL CONTINUE TO DOWNPLAY POTENTIAL PER HPCS PREHPD. .ILX...FLOOD WATCH ENTIRE CWA BARKER
Hazardous weather outlook, May 10, 3:32 PM CDT, 5 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 332 PM CDT SAT MAY 10 2003 ...A TORNADO OUTBREAK IS STILL EXPECTED ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF TORNADOES IS EXPECTED ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. THERE REMAINS POTENTIAL FOR SOME OF THESE TORNADOES TO BE STRONG AND VIOLENT. LARGE HAIL UP TO BASEBALL SIZE AND THUNDERSTORM WINDS GREATER THAN 100 MPH WILL ALSO BE POSSIBLE. A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT CROSSING THE AREA AND HUMID AIR IN PLACE ACROSS ILLINOIS TO PRODUCE A POTENTIALLY DANGEROUS SITUATION LATE THIS AFTERNOON AND EVENING. WINDS TURNING WITH HEIGHT WILL PRODUCE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF TORNADOES. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS NEED TO BE WEATHER ALERT THIS AFTERNOON AND BE PREPARED TO TAKE ACTION WHEN WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BARKER
In the hours before
Local storm report, May 10, 8:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
822 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0821 AM 3 S GALESBURG IL TORNADO
05/10/03 KNOX REPORTED BY POLICE VIA
ESDA.
GEELHARTLocal storm report, May 10, 8:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
825 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 AM 5 S GALESBURG IL TORNADO
05/10/03 KNOX REPORTED BY STATE POLICE.
GEELHARTLocal storm report, May 10, 8:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
838 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0837 AM IPAVA IL TORNADO
05/10/03 FULTON DEBRIS REPORTED. ESDA
REPORT.
GEELHARTLocal storm report, May 10, 8:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM BERNADOTTE IL TORNADO
05/10/03 FULTON REPORTED BY ESDA.
GEELHARTLocal storm report, May 10, 8:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
850 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM 5 W RUSHVILLE IL WIND DAMAGE
05/10/03 SCHUYLER DAMAGE TO GRAIN BINS AND
SEVERAL TREES DOWN.
REPORTED BY ESDA.
GEELHARTLocal storm report, May 10, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
854 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM 7 S DIETRICH IL .75 INCH HAIL
05/10/03 EFFINGHAM REPORTED BY ESDA.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:38 PM CDT | Tornado Warning | ILX | Schuyler | 52 min |
| May 10, 7:53 PM CDT | Tornado Warning | ILX | Fulton, Knox | 52 min |
| May 10, 8:19 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham | 41 min |
| May 10, 8:25 PM CDT | Tornado Warning | ILX | Schuyler | 50 min |
| May 10, 8:45 PM CDT | Tornado Warning | ILX | Fulton, Mason | 60 min |
| May 10, 8:46 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Jasper | 59 min |
| May 10, 8:46 PM CDT | Tornado Warning | ILX | Knox, Stark | 44 min |
| May 10, 9:19 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 56 min |
| May 10, 9:29 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 61 min |
| May 10, 9:30 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 60 min |
| May 10, 9:45 PM CDT | Tornado Warning | ILX | Mason, Tazewell | 60 min |
| May 10, 9:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 61 min |
| May 10, 10:06 PM CDT | Tornado Warning | ILX | Woodford | 54 min |
| May 10, 10:35 PM CDT | Tornado Warning | ILX | McLean | 70 min |
| May 10, 10:43 PM CDT | Tornado Warning | ILX | Marshall | 47 min |
| May 10, 11:03 PM CDT | Tornado Warning | ILX | Woodford | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.